Hail, Dixon
- When
- October 6, 6:08 AM CST
- Where
- Dixon County, 3.43 mi SW of Maskell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.640, -97.010
Widely scattered thunderstorms developed early in the morning and produced one inch hail in portions of northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Widely scattered thunderstorms developed early in the morning and produced one inch hail in portions of northeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 6, 5:48 AM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 648 AM CDT Fri Oct 6 2017 .SHORT TERM...(Today and Tonight) Issued at 355 AM CDT Fri Oct 6 2017 Satellite imagery this morning shows a complex cloud scenario around the region, with areas of fog, low stratus, and higher thunderstorm outflow anvils. A few areas east of I-29 have been seeing areas of fog for the past few hours, mainly along the northeast slopes of the Buffalo Ridge as light northeast winds cause upslope flow in the moist low level air mass. Higher clouds moving in from the west are expected to aid in dissipating this fog, but patchy fog will still be possible through the morning hours for those traveling in SW Minnesota. Rain remains in the forecast for most today. A weak shortwave trough will quickly move through the region mid-morning bringing an initial round of light precipitation. Temperatures remain mild and seasonal with abundant cloud cover. Later this afternoon and evening, a more robust, amplified upper level wave will move through. Dynamical support for heavy rain is south of our area, but some thunderstorms with brief heavy rain are possible as elevated instability will support a few stronger updrafts. However, no severe storms are expected. Storms and moderate rain exits the area around midnight, but the early morning hours on Saturday still have potential for lingering light rain, as the trough of warm air aloft sweeps eastward in the wake of the surface low. Rainfall amounts will vary significantly. Models are in good agreement regarding 24 hour precipitation amounts of an inch plus for NW Iowa and far NE Nebraska, while those in SE South Dakota and SW Minnesota will likely see amounts decrease as one heads northwestward. Places like Chamberlain and Huron, SD will likely only see a few tenths while the Sioux Falls vicinity is closer to the three fourths to one inch range. .LONG TERM...(Saturday through Thursday) Issued at 355 AM CDT Fri Oct 6 2017 On Saturday, strong upper low shifts rapidly eastward with a subtle negative tilt as it moves east of our forecast area. PV ends up quite strong with this system, extending down to about 500mb on both the NAM and GFS. And coupled with a strong trowal wrapping behind the low in the 310-320K layer, wet conditions will linger Saturday morning generally along and east of Interstate 29. At the surface, boosted winds given the depth of the mixed layer, and also warmed up readings across our western zones over superblend values where sunshine will be prevalent the entire day with a breezy westerly flow of air. Winds will rapidly drop off Saturday evening ahead of a surface cold front, only to increase a bit after midnight for areas west of I 29 behind the cold frontal passage. Just enough mixing exists through the boundary layer that low temperatures should not bottom out too chilly for this time of year. Sundays highs will be right at, to a little above normal in what should be a seasonably pleasant day. Sunday night through Monday night is when model discrepancy begins. The GFS continues to be rather aggressive in showing a light rainfall event moving slowly eastward in a banded environment. The southern and northern stream waves are in phase allowing a deep moisture regime along with decent mid level frontogenesis. The GEM Global also shows this to a certain degree, but not at all backed up by the ECMWF. The ECMWF dives the northern stream upper trough southward through the northern plains and allows a very strong area of surface high pressure to develop in response across the northwestern plains, thus giving a dry forecast for this CWA. If one were to mentally extrapolate out the NAM, it too would be more similar to the ECMWF albeit a little slower with all of this. Therefore continue to mention pops during these three periods, but mainly in the slight chance to chance category and noting that the trend may be for a drier forecast in the future. Because of all of this, Mondays highs are a real challenge. Cooled off superblend a category by eliminating any bias correction and going with consall. The 850mb temperatures are quite cold on Monday. Therefore if the GFS does pan out, highs will likely struggle to reach 50. However if the drier ECMWF pans out, temperatures will be mainly in the mid 50s to lower 60s which is where they are at now. For Monday night, our western zones approaching central SD may have their first decent freeze event. Of course it depends on departing upper level cloud cover and wind direction. Right now, the winds look pretty light in our west. But if the ECMWF pans out, they do shift to the southwest and south which could put the brakes on real chilly temperatures. Lastly, eliminated the superblend pops in the middle of the week across our eastern zones. No deterministic model is showing anything in there now, with temperatures warming to a little above normal by the end of the week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 642 AM CDT Fri Oct 6 2017 Periods of rain showers are likely at terminals today. Places near KHON will be the least likely to be affected by lower ceilings and visibility, while KFSD and areas south and east will likely see long periods in MVFR and IFR conditions. The stronger storms will be capable of lightning and small hail, but coverage of these stronger storms will be isolated. Light winds will shift to northwesterly as the system exits the area overnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...MJ AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Sioux Falls SD 513 AM CDT Fri Oct 6 2017 SDZ038-039-052-071015- Beadle-Kingsbury-Jerauld- 513 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of central South Dakota and east central South Dakota. .DAY ONE...Today and Tonight Rain showers will be prevalent today and tonight. But hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ071-072-097-SDZ040-056-071015- Lincoln MN-Lyon MN-Pipestone-Brookings-Moody- 513 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Today and Tonight Fog will be prevalent early this morning, and some of the fog could be pretty dense with visibilities at or less than a quarter of a mile. However higher level cloud cover will end the fog threat by mid morning, and there could be a few thunderstorms mixed in with shower activity this afternoon and evening. Severe weather will not occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-MNZ080-081-089-090-098-SDZ050-053>055-057>070-071015- Lyon IA-Osceola-Dickinson-Murray-Cottonwood-Nobles-Jackson-Rock- Gregory-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD- 513 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and a chance of thunderstorms will be found across the area today and this evening. However severe weather will not occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-071015- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Union- 513 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Showers with scattered thunderstorms will occur today and tonight. Areas of heavy rain could occur, which could cause localized flooding in both urban and rural areas at times under any heavy shower activity. Average rainfall amounts will be around an inch and a half to two inches. But localized amounts could be more. Severe weather in terms of strong winds and large hail is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but reports of flooding if it occurs are welcome.
The Sioux Falls radar (KFSD), 108 km away, was scanning. The volume nearest the first event began at 12:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 722576, 722577.